Major depressive episode with a bi-polar person

by Raymond
(Boise, ID)

My wife has been treated for many years with Lithium for her bi-polar. She also takes Trazodone at night with her Lithium and has always done very well with this regimen. A week ago she became overly depressed over the fact that her mother (only living parent) was given less than 6 months to live due to squamous cell cancer that she has been battling for the past year. My wife sought out help from our family physician and before I knew it, she was taking additional meds that were prescribed - Cogentin .5mg/day, Seroquel 50mg/day, Xanax .5mg bid, and Prozac (unsure of dosage). Within days of starting this regimen, my wife had become incoherent, loss of memory, loss of energy, confusion, shaky. She does not know what she is doing or where she is at times, and talks in nonsensical words that are unrelated to any conversation we are having. I took her back to our doctor yesterday and she was taken off the Prozac, but continued on everything else. I have taken charge of dosing her meds, but I fear she has taken all the Prozac (month's supply) as I cannot find the bottle. My worse fear is that the combination of all these meds is only causing more confusion and disorientation. For someone who has led a stable life with bi-polar treatment to suddenly turn into a semi-catatonic person with no sense of reality at times seems to me to be a much more adverse reaction to drug therapy than just a simple side-affect.


Ben's Answer:

You are right to be concerned. These symptoms are a sign of being on the wrong medications, or too high a dose. I cannot advise you specifically on what to do with her meds, as I am not a medical doctor. However, being near catatonic, and delirious after changing medication is a clear sign of things gone very wrong. Is it your family doctor who normally treats her Bipolar and prescribes the Lithium and Trazadone? She should be under the care of a psychiatrist. Prozac and similar antidepressants are often not given or are given very cautiously to a person with Bipolar, because of the risk of mania, or further destabilizing the mood. Seroquel is extremely sedating and I know people who have to take it just before getting to bed or they end up bumping into walls. Xanax is another powerful drug (anti-anxiety) which is very sedating, especially if not used to it. Some people take half the dose she is taking. I would get a second opinion immediately, or take her to the ER and let them sort it out there.

In my experience, most psychiatrists would have chosen different meds than those to boost her mood to get her through a low period.

Take Care,
Ben Schwarcz, MFT
Santa Rosa Psychotherapist

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Bipolar Advice.